The impact of adverse events on healthrelated quality of life among patients receiving treatment for drug-resistant tuberculosis in Johannesburg, South Africa

By  Tembeka Sineke  Denise Evans  Kathryn Schnippel, Heleen van Aswegen  Dr. Ribka Berhanu  Nozipho Musakwa  Elisabet Lönnmark  Lawrence Long  Sydney Rosen  |  | 

Adverse events (AEs) are common during treatment of drug-resistant tuberculosis (DR-TB). Little is known about the health-related quality of life (HRQoL) of patients receiving treatment for DR-TB or the effect of AEs on HRQoL.

We enrolled 149 DR-TB patients (median age 36 years IQR 29–43, 55% male, 77.9% HIV-positive, 81% on ART, 61.8% on a standard long-course regimen and 44.3% on DR-TB treatment for less than 6 months). 58/149 (38.9%) patients reported a total of 122 AEs in the preceding 4 weeks, of these the most common were joint pain (n =22), peripheral neuropathy (n = 16), hearing loss (n = 15), nausea and vomiting (n = 12) and dizziness or vertigo (n =11). SF-36 domains and summary scores (MCS and PCS) were lower in those who reported an AE compared tothose who did not, and both were lower than healthy adults. Compared to those who did not report an AE, patients who reported AEs were more likely to have a low MCS (aRR 2.24 95% CI 1.53–3.27) and PCS (aRR 1.52 95% CI 1.07–2.18) summary score. HRQoL was lower among those on DR-TB treatment for 6 months or less. Conclusion: Results show that DR-TB had a substantial impact on patients’ quality of life, but that AEs during the early months on treatment may be responsible for reducing HRQoL even further. Our findings highlight the negative effects of injectable agents on HRQoL. Patients require an integrative patient-centered approach to deal with DR-TB and HIV and the potential overlapping toxicities which may be worsened by concurrent treatment.

Publication details

BMC Open
#17
2019
PDF